Febrile non-haemolytic transfusion reactions (FNHTR)

When to suspect this adverse reaction

Patients present with an unexpected temperature rise (≥38°C or ≥1°C above baseline, if baseline ≥37°C) during or shortly after transfusion. This is usually an isolated finding.
 
The symptoms of an FNHTR may also include chills, rigors, increased respiratory rate, change in blood pressure, anxiety and a headache.
 
However, it’s important to note that these symptoms may also occur in other more serious transfusion reactions, with the most serious being acute haemolytic reactions, transfusion transmitted bacterial infection and TRALI.
 
FNHTR is a diagnosis of exclusion.
 
Occur in 0.1% to 1% of transfusions (with universal leucocyte depletion).

Usual causes

Cytokines accumulating during storage of cellular components (especially in platelet units) is thought to be the most common cause of FNHTRs. Cytokines are released by white cells with pre-storage leucodepletion subsequently reducing the occurrence of this.
 
Febrile reactions may also be caused by recipient leucocyte antibodies (formed as a result of previous transfusions or pregnancies). These antibodies react with human leucocyte antigens (HLA) or other antigens found on donor lymphocytes, granulocytes, or platelets.

Investigation

Clinically assess the transfused patient for fever, chills, rigors and headache. 

Exclude an acute haemolytic reaction.

A direct antiglobulin test (DAT), full blood count and repeat ABO grouping may be indicated.

Consider investigations for transfusion-associated sepsis.

In patients with repeated FNHTRs, investigation for HLA antibodies may be useful.

What to do

Stop the transfusion immediately and follow other steps for managing suspected transfusion reactions.

Treat the fever with an antipyretic. However, avoid aspirin in thrombocytopenic and paediatric patients.

Consider and exclude other causes, as fever alone may be the first manifestation of a life-threatening reaction.

Rule out an acute haemolytic reaction, transfusion associated sepsis and transfusion-related acute lung injury (TRALI).

If other causes of a fever have been excluded, it is possible to restart the transfusion at a slow rate, with appropriate observation of the patient.

Need help?